Withdrawal is a psychological and biochemical process that occurs when a person stops using a chemical substance—such as some prescription medications, illegal drugs, alcohol, or nicotine—or stops an addictive behavior.
The effects of withdrawal vary greatly with the chemical substance. Withdrawal can last anywhere from a few hours to a few weeks, and some drugs have markedly more severe effects of withdrawal than others. Withdrawal from heroin, for example, can be so severe that it requires hospitalization, while withdrawal from nicotine usually only causes minor physical discomfort. The length of time a person has used a substance coupled with the amount used can also affect the severity of withdrawal symptoms.
Withdrawal symptoms will vary depending on what bodily system the substance acts upon; some common effects of withdrawal include:
- Sleeping disturbances such as vivid dreams, insomnia, or hypersomnia
- Stomach problems such as constipation, diarrhea, or vomiting
- Shakiness, lethargy, or tremors
- Racing heart and sweating
- Muscle pain and headaches
- Severe, pronounced chemical cravings
Psychological withdrawal includes the psychological effects of ceasing to use an addictive substance, and it can also occur when someone quits a habit such as compulsive shopping or gambling. Addictions often serve as psychological crutches that help people cope with stress, and when this crutch is removed, the symptoms can include:
- Extreme irritability, weepiness, restlessness, and anxiety
- Difficulty concentrating or engaging in everyday tasks
- Grieving the loss of the addiction
- Feelings of being unfulfilled
- Extreme difficulty avoiding the addiction
Treatment for Withdrawal
Withdrawal symptoms usually subside on their own, but when the symptoms are severe, withdrawal may require medical treatment. Some medications can help reduce the symptoms of withdrawal. For example, nicotine patches can help nicotine addicts slowly wean themselves off cigarettes.
- Opiate withdrawal. (n.d.). U.S National Library of Medicine. Retrieved from http://www.nlm.nih.gov/medlineplus/ency/article/000949.htm
- Withdrawal. (n.d.). Addictions and Recovery. Retrieved from http://www.addictionsandrecovery.org/withdrawal.htm
Last Updated: 08-28-2015
Please fill out all required fields to submit your message.
Invalid Email Address.
Please confirm that you are human.
- 10 comments
- Leave a Comment
TravisFebruary 16th, 2018 at 7:36 AM
Can’t withdrawal be about people that don’t use addictive substances, and they have similiar reactions?
Dominic M.October 6th, 2018 at 7:01 AM
I recently stopped taking prednisolone after 3 years, Andaman suffering withdrawal symptoms. How long will this last, for the symptoms are horrendous.
The GoodTherapy.org TeamOctober 6th, 2018 at 9:17 AM
If you would like to consult with a mental health professional, you can start finding therapists in your area by entering your city or ZIP code into the search field on this page: https://www.goodtherapy.org/find-therapist.html.
Once you enter your information, you’ll be directed to a list of therapists and counselors who meet your criteria. You may click to view our members’ full profiles and contact the therapists themselves for more information. If you need help finding a therapist, you are welcome to call us. We are in the office Monday through Friday from 8:00 a.m. to 4:00 p.m. Pacific Time, and our phone number is 888-563-2112.
The GoodTherapy Team
Mark G.October 19th, 2018 at 1:31 AM
am withdrawing from Geodon and experiencing insomnia
MaeDecember 18th, 2018 at 9:47 AM
After much research on withdrawal from anitsychotic medications, your symptom of insomnia is quite common. Most doctors will not volunteer that information when prescribing such medications. You really need to educate yourself about the medications that are being prescribed for you before taking them and weigh out the benefits with the side effects. Also, if you decide to take the medication that is being prescribed, what are the side effects of coming off the drug. Antipsychotic medications are not easy to come off of, and the withdrawals can be debilitating! I hope this helps.
MaeDecember 18th, 2018 at 8:59 AM
I am a 62 year old women. I have been on colozipine 450mg for the last 15 years for the treatment of bipolar disorder. After moving out of state, and consulting a new psychatrist the doctor here said that I was misdiagnosed. I have had depression due to circumstances in my life. The doctor weaned me off this medication slowly. However, I have continued to have severe sweating, chills, muscle aches, and major insomnia. I was told by my psychiatrist that my symptoms are psychological. What does that mean? Is it all in my head? He refused to give any more of this medication. But when I take 25mg my symptoms go away after 2 to 3 days. However, being so sick, I thought perhaps there was something else going on. I went to my primary care doctor and explained everything to him. He did a “million” dollar work up on me. He checked for EVERYTHING from Lyme disease, to lupus, autoimmune diseases. All the tests came back normal. It is my belief that I am addicted to this antipsychotic medication. What am I to do?
NatalieMay 31st, 2021 at 8:46 AM
I’m just 14 and I’ve went to the hospital for a paracetamol codeine overdose and the police searched my whole house and gave an order that I have to be supervised 247 the counsellor doesn’t help it’s been two weeks since I got out I don’t know how long these symptoms are gonna last it’s so annoying and sad it affects everything
EricaAugust 2nd, 2022 at 4:41 PM
I am having such a battle with Dr. ‘s putting my husband on Antipsychotics!!! I inform them clearly of the SEVERE ADVERSE EFFECTS & SUFFERING he goes through EVERY SINGLE TIME they Rx them!! NOT to mention ALL THE TRAUMA that I HAVE SUFFERED , that WE as a couple have gone through!! And am DEALING WITH THE ABSOLUTE RIDICULOUS BS AGAIN just because they WOULD NOT PICK UP THE PHONE and CALL me SO I could go over the EXTENSIVE LIST of BEEN THERE, DONE THAT!! with them so He WILL NOT HAVE TO GO THROUGH COMING OFF of THEM 1 MORE TIME!!! Except THIS TIME THEY HAVE STARTED 3 of THE ONES that are on the NO WAY LIST!!! and they are going to D/C him tomorrow!! The ADVERSE EFFECTS have been SO EXTREME that we… I HAVE HAD to FIGHT 3 DIFFERENT LAW enforcement Departments + DA office and HAVE TAKEN MEDICAL RECORDS and files in & out of court MORE THAN ANYONE SHOULD EVER have too WHEN NONE of IT would EVEN have escalated IF the PROVIDERS WOULD LISTEN to Family/Families, INSTEAD of HAVING the ATTITUDE “I’m the Doctor”!! Maybe they are, BUT when they only want them in patient for 3-7 DAYS… WHAT THE HECK are they going to KNOW WHEN the MEDS ARE JUST STARTING to GET in THEIR SYSTEM at that POINT!! So PSA… It would BE VERY BENEFICIAL for ALL ESPECIALLY when it comes to MENTAL HEALTH to WORK TOGETHER FOR THE PATIENT!! Oh yeah also… I’ve been a nurse for over 25 years so IT’S NOT LIKE THIS IS MY FIRST PILL PASS to a Patient!!! PLEASE CONSIDER the ADDED STRESS to the patient EVERY SINGLE TIME THEY HAVE ADVERSE REACTION/S or SIDE EFFECTS… THAT DOES NOT HELP THEM IN ANY WAY!!! THAT TAKES THEM BACKWARDS and UNNECESSARY NEGATIVE feelings they DO NOT NEED WHEN THEY HAVE ENOUGH to MANAGE ALREADY!!! So Providers, Physicians PLEASE THINK ABOUT the REASON YOU WENT INTO YOUR CAREER to start with!!! Because CARING for someone & their mental health TAKES A WHOLE CARE TEAM!! Meaning EVERYONE that CARES for that Person, ESPECIALLY THE ONES THAT WILL BE THERE WHEN you ARE NOT!!!
Buthada kupendra RaoNovember 2nd, 2022 at 10:19 PM
My withdraw amount pending 3 weeks
Buthada kupendra RaoNovember 2nd, 2022 at 10:20 PM
My withdraw amount pending
Leave a Comment
By commenting you acknowledge acceptance of GoodTherapy.org's Terms and Conditions of Use.